Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jun 28, 2017, 5:02 AM CDT for Ellis County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 5:02 AM CDT (10:02 UTC)
- Expired
- Jun 28, 2017, 5:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
449
WWUS83 KDDC 281002
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
502 AM CDT WED JUN 28 2017
KSZ031-046-281045-
Rush KS-Ellis KS-
502 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 545 AM CDT...
At 501 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Antonino, or 10 miles southwest of Hays, moving east at
40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hays, Victoria, Schoenchen, Liebenthal, Walker, Munjor, Antonino,
Loretta, Pfeifer, Yocemento, Toulon and Hays Regional Airport.
LAT...LON 3870 9904 3870 9903 3862 9903 3868 9956
3891 9954 3892 9904
TIME...MOT...LOC 1001Z 272DEG 34KT 3877 9946
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:30 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 28, 2:30 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 230 AM CDT Wed Jun 28 2017 ...Updated Long Term... .SHORT TERM...(Today and tonight) Issued at 1244 AM CDT Wed Jun 28 2017 Strong thunderstorms impacting the northern zones early this morning, with outflow wind gusts of 50-60 mph the primary threat. Bowing segments seen on radar imagery are facilitating momentum transfer from the low level jet just above the surface. HRRR solutions continue to suggest a loosely organized convective complex will continue to affect the NE CWA through sunrise. Feel activity will remain NE of Dodge City. Frequent lightning and outflow winds are the threats, with anything more than small hail quite unlikely. South of the storms, the low level jet is firmly established this morning, keeping the boundary layer mixed and the winds elevated, still gusting 30-35 mph. Hugoton gusting to 40 mph as this is written, purely from the LLJ. Between the boundary layer moisture, the mixing winds, and cirrus debris clouds overhead, temperatures will struggle to fall to 70 by sunrise at many locales. Wednesday...Another hot day on tap, with afternoon temperatures in the mid to upper 90s. S/SW winds will be strong and gusty for a few hours after sunrise, gusting over 30 mph at times, as the low level jet mixes out and weakens. Winds will diminish rapidly by midday as the pressure gradient collapses and a weak boundary sinks south into SW KS. Winds will take on an E/NE component behind this boundary across the western counties by afternoon, while S/SW winds remain strong all day in the SE zones. Some convergence will be noted on this boundary in a strongly heated airmass, but with a strong capping inversion, again opted to keep all grids dry through 7 pm. After 7 pm this evening, storms are expected to develop and impact roughly the NE 1/2 of the CWA. Storm coverage expected to be highest NE of a Scott City-Jetmore-Pratt line, where some storms will likely produce large hail and damaging winds. Some significant hail reports (>2") are possible along the I-70 corridor this evening from any initially discrete supercells. NAM12 cranking out some healthy energy helicity indices across the E/NE border areas through about midnight, so looks to be a busy evening. Currently feel storms will remain east of US 283, and may end up remaining further east than that. Another warm night, with lows again near 70 Thursday morning. .LONG TERM...(Thursday through Tuesday) Issued at 230 AM CDT Wed Jun 28 2017 More hot temperatures Thursday, severe weather potential with a cold frontal passage Thursday night, followed by milder temperatures on Friday. A warming trend is expected over the weekend, sending SW KS back into the 90s Sunday afternoon. Next week appears quite hot, as a strong subtropical upper high over the Great Basin Monday expands eastward into the plains all of next week. Thursday...Again kept the forecast dry through 7 pm. Thursday evening is being monitored closely for the potential for severe weather, and the possibility of high end wind reports across the eastern/NE zones. NAM solutions in particular show a volatile setup ahead of the cold front, with CAPE upwards of 4000 J/kg and sky high EHI values east of Dodge City Thursday evening. With NAM solutions suggesting an organized complex Thursday night, a forward propogating MCS seems plausible with a threat for damaging winds. This threat is highest east of US 283 after 7 pm Thursday. Friday...Noticeably milder, more stable and dry. MCS outflow-aided cold front progged to be south of SW KS, ending the chances of thunderstorms. Highs reduced back to the 80s with NE winds. Saturday...Return flow SE winds waste no time pushing moisture back into SW KS, with showers or stratus possible Sunday morning with a passing warm front. Sunday...Much hotter, with stronger lee troughing taking us back well into the 90s. Monday...Still hanging onto one last chance of thunderstorms in a NW flow regime, as the inevitable summer subtropical high begins to expand over Utah. 00z ECMWF does suggest a significant thunderstorm complex impacting the SE CWA Monday evening. Fourth of July...onward through next week...it all looks hot, with heights steadily climbing as huge subtropical high pressure ridge engulfs the central U.S. by Thursday. Suspect model guidance will begin cranking out triple digit highs for this time period soon. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1200 AM CDT Wed Jun 28 2017 A strong low level jet will continue to produce widespread LLWS through sunrise. South winds will remain elevated in response, gusting at times to near 30 kts. Thunderstorms approaching HYS as of 05z will affect the HYS terminal for several hours this morning, and included a convective TEMPO group. HRRR model is enthusiastic with spreading these storms as far south as GCK/DDC overnight, but will wait for radar trends to confirm before adding a convective mention to the GCK/DDC TAFs. After sunrise, SW winds will remain strong and gusty to near 30 kts for a few hours, as the low level jet mixes out and weakens. Winds are expected to weaken substantially at all airports by 18z Wed. Low level jet reestablishes from LBL to DDC from 00-06z Thu, with 850 mb winds of 55-60 kts, for more LLWS. Airports will be dry and convection free through 00z Thu. After 00z Thu, strongest instability expected near HYS, where VCTS/CB was included. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 97 69 96 / 10 10 10 10 GCK 68 96 64 94 / 20 10 10 10 EHA 67 98 60 96 / 20 0 0 10 LBL 71 99 67 99 / 10 0 0 10 HYS 71 94 67 92 / 50 10 30 10 P28 72 98 72 99 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 28, 4:09 AM CDT, 53 minutes before
Hazardous Weather Outlook...Corrected National Weather Service Dodge City KS 409 AM CDT Wed Jun 28 2017 KSZ030-031-043>046-061>066-074>081-084>090-290915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Wed Jun 28 2017 /309 AM MDT Wed Jun 28 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are expected across the northeast zones after 7 pm. Storms are most likely northeast of a Scott City- Jetmore-St. John line. The strongest storms in these areas are expected to produce large hail and/or damaging winds. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Another round of thunderstorms is expected Thursday evening, again mainly after 7 pm. The greatest coverage of storms is expected along and east of US Highway 283. Initial storms may produce large hai, but the primary threat appears to be a thunderstorm complex capable of producing widespread damaging winds. If a thunderstorm complex organizes, wind gusts in excess of 70 mph may occur east of Dodge City Thursday evening. A cold front will pass through SW Kansas Thursday night, bringing milder temperatures and stable air for Friday. No thunderstorms are expected on Friday. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday No hazards. * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation is possible northeast of a Scott City- Jetmore-St. John line after 7 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Special weather statement, Jun 27, 11:46 PM CDT, 5 hours 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 1146 PM CDT TUE JUN 27 2017 KSZ030-280530- Trego KS- 1146 PM CDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 1230 AM CDT... At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm very near Quinter, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer and Voda. LAT...LON 3897 9978 3893 10015 3913 10015 3913 9982 TIME...MOT...LOC 0445Z 262DEG 35KT 3907 10021 RBURG
Special weather statement, Jun 28, 12:19 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1219 AM CDT WED JUN 28 2017
KSZ043-280615-
Scott KS-
1219 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 115 AM CDT...
At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Modoc, or 9 miles east of Leoti, moving east at 35
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Scott City, Modoc, Grigston, Shallow Water, Pence and The Tractor
Elevator.
LAT...LON 3870 10096 3852 10070 3827 10070 3827 10112
3870 10113
TIME...MOT...LOC 0519Z 279DEG 29KT 3844 10119
RBURGSpecial weather statement, Jun 28, 12:52 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1252 AM CDT WED JUN 28 2017
KSZ030-043>045-280645-
Trego KS-Lane KS-Scott KS-Ness KS-
1252 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...NESS...TREGO AND LANE
COUNTIES UNTIL 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Scott State Lake, or 14 miles north of Scott City, moving east
at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scott City, Wakeeney, Ness City, Dighton, Bazine, Ransom, Ogallah,
Healy, Utica, Collyer, Alamota, Arnold, Brownell, Shields, Modoc,
Beeler, Grigston, Pendennis, Voda and Pence.
LAT...LON 3828 9968 3829 10112 3870 10113 3870 10016
3913 10015 3913 9961
TIME...MOT...LOC 0552Z 270DEG 42KT 3869 10090Special weather statement, Jun 28, 1:29 AM CDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Dodge City KS 129 AM CDT WED JUN 28 2017 KSZ030-031-045-046-280700- Rush KS-Trego KS-Ellis KS-Ness KS- 129 AM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...EASTERN TREGO... RUSH AND ELLIS COUNTIES UNTIL 200 AM CDT... At 129 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Hays, moving east at 50 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, La Crosse, Ellis, Victoria, Bazine, Catherine, Otis, Bison, Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander, Nekoma, Antonino, Munjor, Emmeram and Loretta. LAT...LON 3841 9903 3834 9973 3913 9964 3913 9904 TIME...MOT...LOC 0629Z 273DEG 44KT 3886 9937
Special weather statement, Jun 28, 3:27 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
327 AM CDT WED JUN 28 2017
KSZ031-045-046-064>066-078-079-280900-
Hodgeman KS-Stafford KS-Rush KS-Pawnee KS-Ellis KS-Ness KS-
Edwards KS-Ford KS-
327 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FORD...SOUTHEASTERN
NESS...EASTERN HODGEMAN...PAWNEE...STAFFORD...RUSH...CENTRAL EDWARDS
AND SOUTHEASTERN ELLIS COUNTIES UNTIL 400 AM CDT...
At 327 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Timken, or 9 miles southeast of La Crosse, moving
east at 90 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Larned, Kinsley, La Crosse, Saint John, Stafford, Jetmore,
Spearville, Macksville, Lewis, Otis, Bison, Burdett, Hanston,
Offerle, Garfield, Rush Center, Rozel, Hudson, Liebenthal and Belpre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3779 10016 3867 9948 3874 9904 3867 9903
3826 9903 3826 9847 3796 9847
TIME...MOT...LOC 0827Z 249DEG 77KT 3841 9922Special weather statement, Jun 28, 5:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 AM CDT WED JUN 28 2017
KSZ031-046-281045-
Rush KS-Ellis KS-
502 AM CDT WED JUN 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 545 AM CDT...
At 501 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Antonino, or 10 miles southwest of Hays, moving east at
40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hays, Victoria, Schoenchen, Liebenthal, Walker, Munjor, Antonino,
Loretta, Pfeifer, Yocemento, Toulon and Hays Regional Airport.
LAT...LON 3870 9904 3870 9903 3862 9903 3868 9956
3891 9954 3892 9904
TIME...MOT...LOC 1001Z 272DEG 34KT 3877 9946The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:33 PM CDT | Special Weather Statement | DDC | Scott | 57 min |
| Jun 27, 11:46 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 28, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| Jun 28, 12:19 AM CDT | Special Weather Statement | DDC | Scott | 56 min |
| Jun 28, 12:52 AM CDT | Special Weather Statement | DDC | Lane, Ness, Scott, Trego | 53 min |
| Jun 28, 1:29 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 31 min |
| Jun 28, 3:27 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee, Rush, Stafford | 33 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.